Illinois, 2007

Flooding in Illinois, March 23 to 24, 2007

March 23 to 24, 2007 · NWS LOT · 8 events in 3 counties and zones

Heavy rains caused extensive flooding across east central Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rains caused extensive flooding across east central Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Mar 23, 2:45 AM CST, 1 hour 39 minutes earlier.

Area forecast discussion, Mar 23, 2:45 AM CST, 1 hour 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
345 AM CDT FRI MAR 23 2007

.DISCUSSION REGARDING MORNING ZONES/GRIDS...

345 AM
HAVE BASED FIRST PERIOD OF FCST ON CURRENT SATLT/RADAR TRENDS.
THESE SHOW SHARP CUTOFF OF PCPN ACROSS NRN IL WITH AREA OF
RAIN/SHWRS GENLY S OF I-88.  CURRENT IR AND WATER VAPOR IMAGERY
SUGGESTS THIS NRN EDGE OF PCPN ASSD WITH WEAK SHRT WAVE...NOW MOVG
EWD INTO IND...WILL CONT TO SAG SLOLY SWD TDY.  THIS IS IN GOOD
AGREEMENT WITH NAM WHICH HAS HANDLED THIS EVENT BETTER THAN GFS.
WITH CUTOFF LOW OVR SWRN U.S. INDUCING RIDGING DOWNSTREAM OVR PLAINS
EXPECT SFC BOUNDARY TO RMN QSTNRY IN CLOSER AGREEMENT WITH NAM.
INTERVALS OF ELEVATED CONVECTION WILL BE DIFFICULT TO TIME BEYOND NR
TERM...BUT EXPECT ANOTHER LULL THIS AFTN AND TNGT BEFORE NXT WAVE
EJECTS OUT OF SW AND ENHANCES LLVL FORCING SAT ITO SAT NGT. MAJOR
MODEL DISCREPANCIES ARISE WITH POSITIONING OF WARM/STNRY FRONTAL
BOUNDARY NOW RUNNING FROM JUST N OF STL-HUF.  GFS LIFTS THIS
BOUNDARY FURTHER N AND PUTS MOST OF FA IN AREA OF REPEATED TSTM
CLUSTERS WHICH PRODUCE HVY RAINFALL NXT 48 HRS.  AGAIN...WILL FAVOR
NAM WITH MORE SRN POSN OF FRONT GIVEN TIME OF YR AND PRESENCE OF
INDUCE MID/UPR LVL RIDGING TO W-SW.

IN EITHER CASE...BODY OF SWRN CUTOFF IS FCST TO EJECT OUT ACRS NRN
PLAINS ON SUNDAY...BRINGING THIS FROM THRU RGN.  THEREFORE...WITH GO
WITH CHC POPS AGAIN ENTR FA AS MILD AMS OVERSPREADS MUCH OF MIDWEST
IN REPONSE TO UPPER LOW PASSING TO NW OF AREA.

HAVE MADE LTL CHG TO FCST BEYOND 84 HRS AS QUESTIONS REMAIN
REGARDING TIMING OF COLD FRONT TRAILING FROM LOW AS IT GETS ABSORBED
INTO MAIN CHANNEL OF WLYS.  BROAD SWLY UPR FLOW IS FCST TO PERSIST
THRU MIDWEEK SUGGESTING COLD FRONT FCST TO AFFECT WRN GRTLKS RGN MON
NGT OR TUES WILL EVENTUALLY WASH OUT AS DEEPER TROFFING OCRS OVR
NRN/CNTRL RCKYS.

MERZLOCK

&&

.AVIATION DISCUSSION FOR 06Z TAFS...
1230 AM

THE FRONTAL BOUNDARY REMAINS NEARLY STATIONARY ACROSS NORTHERN
MO...CENTRAL IL AND NORTHERN IN.  FOR THE TAFS SITES...ONLY -RA/SHRA
WILL BE PRESENT FOR THE OVERNIGHT HOURS AS THE TS REMAINS CLOSER TO
THE STRONGER LIFT ASSOCIATED WITH THE FRONTAL BOUNDARY.  HAVE NOT
MADE ANY SGFNT CHANGES TO THE TAFS FOR THE OVERNIGHT HRS.  THE
PRIMARY CHANGE TO THE FORECAST FOR THE 06Z TAFS IS TO LOWER CIGS FOR
THE LATE MORNING AND AFTERNOON HOURS.  FEEL THAT WITH THE FRONTAL
BOUNDARY REMAINING TO THE SOUTH AND WITH ESELY-SELY WINDS AT LOW
LEVELS...SHOULD SEE SOME INFLUENCE FROM LAKE MICHIGAN WITH SOME
COOLING AND INCREASING RH FOR AN ALREADY MOIST ENVIRONMENT.  THUS
HAVE INTRODUCED TEMPO MVFR CIGS FOR THE LATE MORNING HRS AND WILL
MAINTIAN MVFR CIGS FOR THE REMAINDER OF THE TAF PD.  BASED ON THE
LATEST RADAR TRENDS AND THE VERY SHORT TERM MODEL
GUIDANCE...PARTICULARLY THE 12KM NAM/WRF...EXPECT THAT THE PCPN WILL
BE MORE CONVECTIVE AND SHOWERY RATHER THAN STEADY RAIN...SO WOULD
ONLY EXPECT VSBY TO OCNLY DROP INTO MVFR RANGES ENOUGH TO JUSTIFY A
TEMPO RATHER THAN PREVAILING.

KREIN

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...NONE.
.IN...NONE.
.LM...NONE.

&&
Hazardous weather outlook, Mar 23, 3:30 AM CST, 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
430 AM CDT FRI MAR 23 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-232130-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
430 AM CDT FRI MAR 23 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE... TODAY AND TONIGHT

PERIODS OF SHOWERS AND A FEW THUNDERSTORMS WILL CONTINUE SPREAD
EASTWARD ACROSS THE AREA TODAY.  NO SEVERE WEATHER IS EXPECTED.
HOWEVER...HEAVY RAINFALL AMOUNTS WILL BE POSSIBLE...MAINLY SOUTH OF
INTERSTATE 80. RADAR RAINFALL ESTIMATES OF 2 TO 3 INCHES SINCE LAST
EVENING HAVE BEEN INDICATED ALONG AND SOUTH OF A LINE FROM PONTIAC
TO WATSEKA...AND ON INTO FAR SOUTHERN NEWTON AND JASPER COUNTIES IN
NORTHWEST INDIANA.  THIS MAY RESULT IN MINOR FLOODING OF LOW LYING
AREAS...SMALL STREAMS AND CREEKS.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY

ADDITIONAL PERIODS OF RAIN AND THUNDERSTORMS ARE EXPECTED OVER THE
WEEKEND...AND INTO MONDAY.  HIGH WATER LEVELS ON AREA RIVERS
COMBINED WITH THE NEW RAINFALL MAY AGGREVATE FLOODING PROBLEMS ON
AREA STREAMS AND RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER REPORTS OF RAINFALL AND FLOODING WILL BE APPRECIATED TONIGHT
AND FRIDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

LMZ740>745-766-232130-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
430 AM CDT FRI MAR 23 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE... TODAY AND TONIGHT

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN... SATURDAY THROUGH THURSDAY
PERIODS OF THUNDERSTORMS MAY AFFECT SOUTHERN LAKE MICHIGAN SUNDAY
THROUGH MONDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE
NWS CHICAGO WEBPAGE: WEATHER.GOV/CHICAGO (LOWER CASE)

PM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 flood. Local standard time, as filed.

Flood, Livingston

When
March 23, 4:24 AM CST to 4:00 PM CST
Where
Livingston County, 0.87 mi SW of Saunemin
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.891, -88.412

Illinois Route 47 closed due to high water.

Flood, Iroquois

When
March 23, 4:55 AM CST to 4:00 PM CST
Where
Iroquois County, Watseka
Cause
Heavy Rain
Reported by
COOP Observer
Coordinates
40.780, -87.730

Small streams in Watseka were flooded, 2.50 inches of rainfall.

Flood, Iroquois

When
March 23, 5:00 AM CST to 11:00 PM CST
Where
Iroquois County, 0.52 mi E of Chebanse
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.000, -87.910

Old Route 45 between Chebanse and Clifton closed due to high water. Milford measured 2.75 inches of rainfall.

Flood, Iroquois

When
March 23, 5:00 AM CST to 11:00 PM CST
Where
Iroquois County, 0.87 mi SE of Onarga
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.711, -88.008

Route 45 between Onarga and Buckley closed due to high water.

Flood, Livingston

When
March 23, 5:00 AM CST to March 24, 5:00 AM CST
Where
Livingston County, 1.25 mi WNW of Pontiac
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
40.877, -88.642

Roads closed countywide due to high water. Chatsworth measured 3.12 inches of rainfall and Fairbury measured 2.36 inches of rainfall.

Flood, Iroquois

When
March 23, 5:00 AM CST to 11:00 PM CST
Where
Iroquois County, Watseka
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.780, -87.730

Several roads closed in Watseka due to high water. Watseka measured 2.58 inches of rainfal.

Flood, Iroquois

When
March 23, 5:00 AM CST to 11:00 PM CST
Where
Iroquois County, Gilman
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
40.770, -87.980

Street and basement flooding reported in Gilman.

Flood, La Salle

When
March 23, 5:00 AM CST to 11:00 PM CST
Where
La Salle County, Lostant
Cause
Heavy Rain
Reported by
Newspaper
Coordinates
41.150, -89.070

Street and basement flooding reported in Lostant. Streator meassured 2.28 inches of rainfall.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22156, 22157, 22158, 22159, 22160, 22256, 22257, 22260.